Czechoslovak Mathematical Journal, Vol. 54, No. 2, pp. 465-485, 2004

On a connection of number theory
with graph theory

Lawrence Somer, Michal Krizek

L. Somer, Department of Mathematics, Catholic University of America, Washington, D.C. 20064, U.S.A., e-mail:; M. Krizek, Mathematical Institute, Academy of Sciences of the Czech Republic, Zitna 25, CZ-115 67 Prague 1, Czech Republic, e-mail:

Abstract: We assign to each positive integer $n$ a digraph whose set of vertices is $H=\{0,1,\dots,n-1\}$ and for which there is a directed edge from $a\in H$ to $b\in H$ if $a^2\equiv b\pmod n$. We establish necessary and sufficient conditions for the existence of isolated fixed points. We also examine when the digraph is semiregular. Moreover, we present simple conditions for the number of components and length of cycles. Two new necessary and sufficient conditions for the compositeness of Fermat numbers are also introduced.

Keywords: Fermat numbers, Chinese remainder theorem, primality, group theory, digraphs

Classification (MSC 2000): 11A07, 11A15, 11A51, 05C20, 20K01

Full text available as PDF (smallest), as compressed PostScript (.ps.gz) or as raw PostScript (.ps).

Access to the full text of journal articles on this site is restricted to the subscribers of Myris Trade. To activate your access, please contact Myris Trade at
Subscribers of Springer (formerly Kluwer) need to access the articles on their site, which is

[Previous Article] [Next Article] [Contents of This Number] [Contents of Czechoslovak Mathematical Journal]